Lithium and Venlafaxine Interaction: A Case of Serotonin Syndrome

J Clin Pharm Ther. 2006 Aug;31(4):397-400. doi: 10.1111/j.1365-2710.2006.00745.x.

Abstract

Serotonin syndrome, which occurs as a result of enhanced serotonin concentration in the central nervous system, is a well-known adverse effect of serotonin-active medications. The concomitant use of antidepressant drugs associated with lithium as a co-adjuvant seems to increase the risk of this adverse reaction. We report a case of the serotonin syndrome during treatment with lithium and venlafaxine, an antidepressant with a dual selective re-uptake inhibition mechanism, and review the literature for similar cases. A 71-year-old woman developed serotonin syndrome while receiving treatment with moderate doses of lithium and venlafaxine for refractory depression. She had been taking higher doses of venlafaxine during the previous months with no significant secondary effects. Use of the Naranjo adverse drug reaction probability algorithm indicated a probable relationship between serotonin syndrome and treatment with lithium and venlafaxine.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antidepressive Agents, Second-Generation / adverse effects*
  • Antidepressive Agents, Second-Generation / therapeutic use
  • Cyclohexanols / adverse effects*
  • Cyclohexanols / therapeutic use
  • Depressive Disorder, Major / drug therapy
  • Drug Interactions
  • Female
  • Humans
  • Lithium Carbonate / adverse effects*
  • Lithium Carbonate / therapeutic use
  • Serotonin Syndrome / chemically induced*
  • Venlafaxine Hydrochloride

Substances

  • Antidepressive Agents, Second-Generation
  • Cyclohexanols
  • Lithium Carbonate
  • Venlafaxine Hydrochloride